Skip to main content

Split-freedom and MVD-intersection: A new characterization of multivalued dependencies having conflict-free covers

Contributed Papers

Part of the Lecture Notes in Computer Science book series (LNCS,volume 243)

Abstract

Sets of multivalued dependencies (MVDs) having conflict-free covers are important to the theory and design of relational databases [Li, Sc1, Sc2, BFMY]. Their desirable properties motivate the problem of testing a set M of MVDs for the existence of a conflict-free cover. In [GT1] Goodman and Tay have proposed an approach based on the possible equivalence of M to a single (acyclic) join dependency (JD). We remark that their characterization does not lend an insight into the nature of such sets of MVDs. Here, we use notions that are intrinsic to MVDs to develop a new characterization. Our approach proceeds in two stages. In the first stage, we use the notion of "split-free" sets of MVDs and obtain a characterization of sets M of MVDs having split-free covers. In the second, we use the notion of "intersection" of MVDs to arrive at a necessary and sufficient condition for a split-free set of MVDs to be conflict-free. Based on our characterizations, we also give polynomial time algorithms for testing whether M has split-free and conflict-free covers. The highlight of our approach is the clear insight it provides into the nature of sets of MVDs having conflict-free covers. Less emphasis is given in this paper to the actual efficiency of the algorithms. Finally, as a bonus, we derive a desirable property of split-free sets of MVDs, thereby showing that they are interesting in their own right.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/3-540-17187-8_39
  • Chapter length: 21 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   89.00
Price excludes VAT (USA)
  • ISBN: 978-3-540-47346-6
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   119.00
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. C. BEERI, "On the membership problem for functional and multivalued dependencies", ACM TODS 5,3 (Sept. 1980), 241–259.

    Google Scholar 

  2. C. BEERI, R. FAGIN, D. MAIER, and M. YANNAKAKIS, "On the desirability of acyclic database schemes", J. ACM 30, 3 (July 1983), 479–513.

    Google Scholar 

  3. C. BEERI and M.Y. VARDI, "On the properties of join dependencies", In: Advances in Database Theory (H. Gallaire, J. Minker, and J.M. Nicolas, Eds.), Plenum Press, 1981, 25–72.

    Google Scholar 

  4. R. FAGIN, "Multivalued dependencies and a new normal form for relational databases", ACM TODS 2,3 (Sept. 1977), 262–278.

    Google Scholar 

  5. R. FAGIN, A.O. MENDELZON, and J.D. ULLMAN, "A simplified universal relation assumption and its properties", ACM TODS 7,3 (Sept. 1982), 343–360.

    Google Scholar 

  6. Z. GALIL, "An almost linear-time algorithm for computing a dependency basis in a relational database", J. ACM 29, 1 (Jan. 1982), 96–102.

    Google Scholar 

  7. N. GOODMAN and O. SCHMUELI, "Syntactic characterization of tree database schemas", J. ACM 30, 4 (Oct. 1983), 767–786.

    Google Scholar 

  8. N. GOODMAN and Y.C. TAY, "Synthesizing fourth normal form relations using multivalued dependencies", Tech. Rep. TR-17-83, Aiken Computation Lab, Harvard Univ., 1983.

    Google Scholar 

  9. N. GOODMAN and Y.C. TAY, "A characterization of multivalued dependencies equivalent to a join dependency", Inform. Proc. Letters, 18 (1984), 261–266.

    Google Scholar 

  10. S. JAJODIA, "On the equivalence of relational and network models", Inform. Proc. Letters, 20 (1985), 51–54.

    Google Scholar 

  11. Y.E. LIEN, "On the equivalence of database models", J. ACM 29, 2 (April 1982), 333–363.

    Google Scholar 

  12. D. MAIER, The Theory of Relational Databases, Comp. Sci. Press., Maryland, 1983.

    Google Scholar 

  13. Y. SAGIV, "An algorithm for inferring multivalued dependencies with an application to propositional logic", J. ACM 27, 2 (April 1980), 250–262.

    Google Scholar 

  14. E. SCIORE, "Some observations of real-world data dependencies", Proc. XP1 Workshop, Stony Brook, N.Y., June 1980.

    Google Scholar 

  15. E. SCIORE, "Real-world MVDs", In: Proc. Int. Conf. on Management of Data (April 1981), ACM N.Y., 1981, pp. 121–132.

    Google Scholar 

  16. J.D. ULLMAN, Principles of Database Systems, Comp. Sci. Press, Maryland, 1980.

    Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 1986 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Lakshmanan, V.S. (1986). Split-freedom and MVD-intersection: A new characterization of multivalued dependencies having conflict-free covers. In: Ausiello, G., Atzeni, P. (eds) ICDT '86. ICDT 1986. Lecture Notes in Computer Science, vol 243. Springer, Berlin, Heidelberg. https://doi.org/10.1007/3-540-17187-8_39

Download citation

  • DOI: https://doi.org/10.1007/3-540-17187-8_39

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-17187-4

  • Online ISBN: 978-3-540-47346-6

  • eBook Packages: Springer Book Archive